Virginia, 2010Flash Flood in Virginia, July 17, 2010
July 17, 2010 · NWS RNK · 1 event in 1 county or zone
A weak cold front approached the area in the morning triggering scattered showers and thunderstorms. Some of these showers and storms brought localized heavy rains that caused flash flooding in small part of Tazewell county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front approached the area in the morning triggering scattered showers and thunderstorms. Some of these showers and storms brought localized heavy rains that caused flash flooding in small part of Tazewell county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 17, 9:50 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 17, 9:50 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 AM EDT SAT JUL 17 2010
.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH THE AREA AND DISSIPATE AS IT
MOVES INTO THE AREA TODAY. A BERMUDA HIGH WILL REMAIN OFF THE
SOUTHEAST COAST THROUGH TUESDAY...WITH A COUPLE MORE FRONTS
REMAINING ACROSS THE OHIO VALLEY AND NORTHEAST UNITED STATES.
&&
.NEAR TERM /THROUGH TONIGHT/...
QUICK UPDATE FOR THE AFTERNOON TO UP POPS SIGNIFICANTLY TO
CAT/LIKELYS GIVEN CURRENT COVERAGE AND LIKELY INCREASE IN COVERAGE
HEADING OUT EAST DURING THE AFTERNOON. LATEST SATELLITE PICS SHOW
A WEAK MID LEVEL IMPULSE RIDING EAST ACROSS WVA THAT WAS PRECEDED
BY A BOWING MCS THAT HAS FINALLY WEAKENED UPON CROSSING THE
APPALACHIANS. HOWEVER OUTFLOW BAND LAYING OUT UNDER THIS FEATURE
LIKELY TO BE THE FOCUS FOR MORE CONVECTION THRU THE AFTERNOON
ESPCLY SOUTH/SW WHERE GOOD INSTABILITY IS ALREADY IN PLACE.
MORNING SOUNDINGS STILL SHOWED SOME MID LEVEL DRY AIR ALONG WITH
WEAKE SHEAR ALOFT PER DECENT WESTERLY MID LEVEL JET SOUTH OF THE
COLD FRONT TO THE NORTH. HOWEVER EARLY TIMING OF ARRIVAL/DEVELOPMENT
MAY HINDER MORE WIDESPREAD SEVERE LATER ON AS THE AREA GETS WORKED
OVER THRU EARLY AFTERNOON SO SOMETHING TO WATCH. DEGREE OF EARLY
CONVECTION AND CLOUDS WILL MAKE TEMPS TRICKY AS SOME NW LOCATIONS
LIKELY TO REBOUND WHILE CENTRAL/SOUTH COULD BE MUCH COOLER THAN
MOS SO LOWERED HIGHS ACROSS THE BOARD.
PREVIOUS DISCUSSION BELOW...
UPDATED FORECAST TO INCREASE POPS TO LIKELY OVER THE NWRN CWA THIS
MORNING AS AREA OF TSRA MOVING EAST INTO WV IS HOLDING TOGETHER
ALONG A GOOD THETA-E BOUNDARY ALONG THE FRONT AND DESPITE FALLING
INTO THE LESS UNSTABLE/LOWER THETA AIR IN SE WV SHOULD MAINTAIN
ITSELF AT LEAST INTO THE MTNS. THE LATEST 00Z ECMWF HAS BEST
HANDLE ON THIS BUT SHOWS WEAKENING AFTER 12Z WITH BETTER
CONCENTRATION SHIFTING SOUTH OVER NW NC/SW VA/NE TN.
WILL FOLLOW THE 00Z GFS/ECMWF EARLY THEN BLEND IS SIMILAR AS IS THE
ECMWF. GIVEN MESOSCALE FEATURES/OUTFLOWS...PLUS THE WEAK FRONT
DROPPING SOUTH INTO THE LEE TROUGH...WILL SEE A GOOD COVERAGE OF
SHRA/TSRA BY MIDDAY INTO THIS AFTERNOON ACROSS THE CWA. ATTM...THE
PINPOINTING OF WHERE THE BEST COVERAGE WILL BE IS DEBATABLE...BUT
LEANING TOWARD THE NAM WHICH IS COVERING MORE CONVECTION TOWARD
THE SOUTH...THINK WILL GO WITH ITS IDEA. DECIDED TO LOWER POPS
BACK TO CHANCE OVER MUCH OF THE AREA THIS AFTERNOON...BUT KEEP
LIKELY SPOTTED OVER THE NC MTNS....EAST INTO NW NC PIEDMONT...AS
THIS IS WHERE THE NAM HAS BEST DYNAMICS...ALBEIT WEAK.
SPC HAS SLIGHT RISK OF SVR ACROSS OUR FAR WRN TIER OF COUNTIES
LEANING TOWARD THE CONVECTION NOW IN KY MAKING IT INTO THIS AREA
THIS AFTERNOON. DESTABILIZATION OF THE AIRMASS WILL ONCE AGAIN TAKE
SHAPE...AND WITH THE VORT MOVING ACROSS COULD SEE SVR THREAT OF
WINDS. ACTUALLY GIVEN WHAT OCCURRED FRIDAY AFTERNOON...SEEMS THE
THREAT FOR ISOLATED SVR WILL BE A THREAT AREA-WIDE THIS
AFTERNOON...SO WILL HIGHLIGHT THIS IN THE HWO...WITH WIND DAMAGE THE
MAIN THREAT.
HIGHS MAY COME IN A LITTLE WARMER THAN PREVIOUSLY THOUGHT...BUT WILL
BE DETERMINED BY HOW QUICK STORMS DEVELOP WITH CLOUD COVER. LATEST
SAT TRENDS SHOW THE HIGH CLOUDS...MAINLY THIN ACROSS THE CWA WILL
SHIFT EAST THIS MORNING BUT MODELS SHOW MORE MID/HIGH LVL MOISTURE
STREAMING IN TOWARD 18Z. THINK THE MAV MOS IS TOO WARM SO LEANED
TOWARD THE MET/OFFICIAL DATABASE BLEND. SO WILL SEE MID 90S FAR
SOUTHEAST TO LOWER TO MID 80S IN THE MTNS. AGAIN ANY SHOWERS OR
STORMS WILL PREVENT SOME AREAS FROM GETTING ABOVE FORECAST HIGHS.
TONIGHT...THE NAM SLIDES THE WAVE EAST WITH CONVECTION DISSIPATING.
THE ECMWF/GFS SHOW ANOTHER WEAK VORT IN THE FLOW COMING OUT OF THE
OHIO VALLEY INTO THE CENTRAL APPS BY 12Z SUNDAY BRING ANOTHER AREA
OF CONVECTION DOWN TOWARD WV. FOR NOW WILL KEEP SLIGHT CHANCE IN THE
NORTH BUT LINGER CHANCE IN THE SOUTH GIVEN HIGHER MOISTURE CONTENT
WITH SOME LOW LVL CONVERGENCE OVERNIGHT WITH WEAK TROUGH. LOWS
SHOULD BE SIMILAR TO THIS MORNINGS WITH MID TO UPPER 60S IN THE MTN
VALLEYS AND LOWER 70S EAST OF THE BLUE RIDGE.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
THE UPPER LEVEL PATTERN THROUGH THE PERIOD WILL BE CHARACTEIZED BY
GENERALLY ZONAL TO SLIGHTLY NORTHWEST FLOW WITH PERIODIC SHORTWAVE
TROUGH RIDING THROUGH THE FLOW GIVING THE REGION INCREASED CHANCES
OF SHOWERS AND STORMS. IN THE IMMEDIATE WAKE OF THESE
TROUGHS...BRIEF SHORWAVE RIDGING WILL CURTAIL PRECIPITAITON CHANCES
FOR ABOUT A 6 - 12 HOUR PERIOD.
THE FIRST OF THESE IMPULSES WILL BE CENTERED OVER THE REGION BY
SUNDAY MORNING AND EXIT THE REGION BY SUNDAY EVENING. WILL CONTINUE
WITH SCATTERED COVERAGE IN THE SOUTH AND ISOLATED NORTH DURING THE
DAY WITH LITTLE IF ANY PRECIPITATION REMAINING BY THE PRE-DAWN HOURS
ON MONDAY. THE NEXT IMPULSE WILL BE HEADING THROUGH THE OHIO VALLEY
BY MONDAY AFTERNOON...AND BRING A RETURN OF ORGANIZED SHOWERS AND
STORMS TO THE AREA LATE MONDAY AFTERNOON AND INTO MONDAY NIGHT.
GUIDANCE AMONG THE MODELS VARIES AS TO HOW QUICKLY THIS FEATURE WILL
EXIT THE REGION BEFORE THE NEXT UPSTREAM IMPULSE APPROACHES FROM THE
WEST. AS SUCH...WILL HAVE CONTINUED SCATTERED COVERAGE OF SHOWERS
AND STORMS THROUGH TUESDAY.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
NOT A LOT OF CHANGE THRU THE PERIOD WITH UPPER RIDGE ACROSS THE SE
STATES BUILDING SLOWLY WESTWARD ALLOWING PREDOMINANT SURFACE HIGH
PRESSURE TO PREVAIL FOR MUCH OF THE EXTENDED. THIS SHOULD KEEP THE
RIBBON OF WESTERLIES MAINLY TO THE NORTH WITH MAIN S/W IMPULSES
RIDING AROUND THE RIDGING ACROSS THE REGION. RIDGE ATTEMPTS TO
LIMIT CONVECTION PER ECMWF WITH WEST/NW FLOW IN PLACE AND LITTLE
FOCUS OUTSIDE OF OROGRAPHICS DESPITE VERY MOIST PROGGED PWATS.
SINCE HEATING LOOKS QUITE STRONG WILL KEEP 20ISH POPS IN THE GRIDS
ESPCLY WED-THU AFTERNOON AND LITTLE DURING THE OVERNIGHTS. MODELS
PROG ENOUGH FLATTENING OF THE UPPER RIDGE AS IT SHIFTS WEST BY
WEEKS END TO BRING ANOTHER IMPULSE/FRONT SE TOWARD THE AREA BY
LATER FRIDAY IN BETTER NW FLOW ALOFT. SINCE APPEARS THIS BOUNDARY
MAY HAVE MORE TROUBLE PUSHING SOUTH INTO THE HEAT DOME...WILL ONLY
HAVE SLIGHTLY HIGHER POPS NORTH WITH SLIGHT POPS TO PC ELSW.
OTRW A PROGRESSIVELY HOTTER AND MORE HUMID PERIOD WITH HIGH TEMPS
WELL INTO THE 90S EAST ESPCLY BY WEEKS END AND 80S TO NEAR 90 EVEN
OVER THE MOUNTAINS.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
COMPLEX OF SHRA/TSRA JUST WEST OF KCRW AT 1115Z WILL MAKE AN
IMPACT ON THE LWB/BLF TAFS BETWEEN 13-14Z BASED ON SPEED/DIRECTION
OF MOVEMENT. AM EXPECTING SOME DECREASING TREND TO THE ACTIVITY IN
TERMS OF THUNDER...BUT WILL HAVE MODERATE SHOWERS WITH VCTS AT
THESE TWO LOCATION FROM 13-14Z TIL MID AFTERNOON...AS RADAR
SHOWING ANOTHER AREA OF STORMS BEHIND THIS ONE...WHICH MAY SLIDE
FURTHER SOUTH AHEAD OF THE FRONT. LEFT THE TAFS AT ROA/LYH/DAN AS
IS WITH POTENTIAL FOR CONVECTIVE ACTIVITY FROM 19Z-00Z. OVERALL
OUTSIDE OF CONVECTION LOOKING AT VFR CONDITIONS.
THE MODELS KEEP CONVECTION SURPRESSED THIS EVENING AND WILL TAKE
OUT OF TAFS. SINCE WE ARE EXPECTING SHOWERS AND HIGH MOISTURE
AIRMASS FOG WILL BE AN ISSUE TONIGHT AT LYH/DAN/LWB...AND MAYBE
EVEN ROA/BLF BUT TOO EARLY TO SAFELY PUT THAT IN. LWB WILL MORE
THAN LIKELY GET TO LIFR OR LOWER TOWARD 10Z SUNDAY. ONLY THING
THAT MAY LIMIT THAT WOULD BE ANY THICK CLOUD COVER.
THE WX PATTERN THROUGH TUESDAY FAVORS CHANCES OF SHOWERS/STORMS
AS WEAK FRONTS SHIFT ACROSS THE OHIO VALLEY INTO THE MID ATLANTIC
WITH BERMUDA HIGH OVER THE SOUTHEAST. WITH ANY TSRA EXPECT SUB VFR
CONDITIONS. POTENTIAL FOR FOG AT NIGHT EXISTS AS WELL AT
LYH/DAN/LWB.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS/WP
NEAR TERM...JH/WP
SHORT TERM...DS
LONG TERM...JH
AVIATION...JJ/WP
Hazardous weather outlook, Jul 17, 2:49 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 AM EDT SAT JUL 17 2010
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-180800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
349 AM EDT SAT JUL 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION THIS AFTERNOON
INTO EARLY EVENING. SOME OF THESE STORMS COULD BECOME SEVERE WITH
THE THREAT BEING DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 17, 8:29 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM TSTM WND DMG 3 E BOONVILLE 36.23N 80.65W
07/17/2010 YADKIN NC PUBLIC
TWO TREES WERE REPORTED DOWN ON A TRAILER AND A CAR. ONE
POWER POLE WAS ALSO REPORTED DOWN.
&&
REBSpecial weather statement, Jul 17, 8:39 AM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 AM EDT SAT JUL 17 2010
VAZ009-012-015-171445-
GRAYSON VA-SMYTH VA-WYTHE VA-
939 AM EDT SAT JUL 17 2010
...A STRONG THUNDERSTORM WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...
AT 939 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SALTVILLE...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR QUARRY AROUND 945 AM...BROADFORD...AND
CHILHOWIE AROUND 955 AM...ADWOLF AROUND 1010 AM...HUNGRY MOTHER STATE
PARK...AND THOMAS BRIDGE AROUND 1015 AM...MARION AROUND 1025 AM AND
NEBO AROUND 1030 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3694 8183 3696 8179 3697 8170 3694 8168
3694 8165 3697 8160 3693 8120 3666 8127
3677 8169 3680 8171 3692 8183
JHLocal storm report, Jul 17, 9:24 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 AM EDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM TSTM WND DMG 3 NW LEWISBURG 37.83N 80.49W
07/17/2010 GREENBRIER WV LAW ENFORCEMENT
TREE REPORTED DOWN NEAR RICHLANDS ALONG INTERSTATE 64.
&&
JHSpecial weather statement, Jul 17, 9:52 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 AM EDT SAT JUL 17 2010
VAZ010>014-017>020-022>024-033-WVZ044-171545-
ALLEGHANY VA-BATH VA-BLAND VA-BOTETOURT VA-CRAIG VA-FLOYD VA-
FRANKLIN VA-GILES VA-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-WYTHE VA-
1052 AM EDT SAT JUL 17 2010
...A LINE OF SCATTERED STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...BATH...BLAND...BOTETOURT...CRAIG...FLOYD...FRANKLIN...GIL
ES...MONROE...MONTGOMERY...PULASKI...ROANOKE...ROCKBRIDGE AND WYTHE
COUNTIES...
AT 1047 AM EDT...A LINE OF SCATTERED STRONG THUNDERSTORMS WERE ALONG
A LINE FROM 13 MILES NORTHEAST OF WARM SPRINGS TO 6 MILES NORTHWEST
OF PULASKI...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR DOUTHAT STATE PARK...CLIFTON FORGE CITY...
SIMMONSVILLE...AND HUFFMAN AROUND 1100 AM...IRON GATE...YOST...NIMROD
HALL...AND MILLBORO AROUND 1105 AM...CLAYTOR LAKE STATE PARK AND AND
CLAYTOR DAM AROUND 1110 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3817 7946 3815 7943 3810 7949 3790 7915
3746 7964 3749 7967 3740 7981 3735 7978
3732 7984 3727 7985 3678 8039 3687 8058
3693 8063 3691 8067 3706 8104 3822 7969
RBSpecial weather statement, Jul 17, 10:21 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 AM EDT SAT JUL 17 2010
VAZ007-010-WVZ042-171615-
BLAND VA-MERCER WV-TAZEWELL VA-
1121 AM EDT SAT JUL 17 2010
...A STRONG THUNDERSTORM WILL AFFECT BLAND...MERCER AND TAZEWELL
COUNTIES...
AT 1113 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BLUEFIELD...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY
RAINFALL OF 1 TO 2 INCHES WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR ROCKY GAP AROUND 1130 AM AND KIMBERLING
AROUND 1145 AM.
LAT...LON 3718 8156 3728 8143 3728 8142 3730 8140
3729 8099 3728 8100 3727 8099 3710 8103
3709 8133
PCSpecial weather statement, Jul 17, 10:45 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT SAT JUL 17 2010
NCZ004-005-171645-
ROCKINGHAM NC-STOKES NC-
1145 AM EDT SAT JUL 17 2010
...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM AND STOKES
COUNTIES...
AT 1134 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF KING...MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WALNUT COVE AROUND NOON...PINE HALL AROUND
1215 PM AND ELLISBORO AROUND 1230 PM.
LAT...LON 3634 8045 3635 8044 3642 8045 3655 7999
3655 7998 3626 7987 3625 8027 3625 8045
PCFlash Flood, Tazewell
- When
- July 17, 11:22 AM EST
- Where
- Tazewell County, 0.7 mi WNW of Mc Call Place to 0.26 mi SE of Mc Call Place
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.183, -81.612
A debris flow closed Route 643 along Mud Fork Creek. The creek was two feet out of its banks. Several smaller creeks also flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, July 17 to 18, 20104 deaths · $67,000 · 50 kt wind · 15 events
- Tornadoes and Hail in Minnesota, July 17 to 22, 2010$7.3 million · EF0 · 67 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2010$3.9 million · 1.75 in hail · 68 events
- Damaging Winds in Puerto Rico, July 17, 20107 injured · $543,000 · 8 events
- Excessive Heat in Missouri, July 17, 201013 injured · 29 events
- Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2010$1.3 million · 84 kt wind · 20 events
- Heat in Nebraska, July 17, 201012 injured · 23 events
- Hail and Damaging Winds in Pennsylvania, July 17, 20101 injured · $300,000 · 1 in hail · 12 events
- Tornado and Flash Flooding in Minnesota, July 17 to 18, 2010$210,000 · EF0 · 21 events
- Flash Flood and Hail in South Dakota, July 17, 20103 injured · $80,000 · 2 in hail · 16 events
- Damaging Winds and Lightning Strikes in North Carolina, July 17, 20102 injured · $85,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in New York, July 17, 20101 injured · $27,000 · 1.5 in hail · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243219.